Missouri, 2002

Tornado in Missouri, December 18, 2002

December 18, 2002 · NWS SGF · 1 event in 1 county or zone

Tornado touched down in extreme northeast Cedar County and damaged a barn and an out building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Tornado touched down in extreme northeast Cedar County and damaged a barn and an out building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 18, 2:35 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 18, 2:35 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST WED DEC 18 2002

PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND
PRECIPITATION CHANCES THURSDAY AND SATURDAY.

VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET
WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA.
WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT
SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME
SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO
SALEM LINE.  AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE
SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO
BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS
CENTRAL KANSAS.  HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP
NEAR THE INTERSTATE 44 CORRIDOR.  SURFACE BASED CAPES REMAIN NEAR
1000 J/KG WITH HELICITIES NEAR 600 M/S.

ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE
ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST
AIRMASS.  INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST
INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL
MISSOURI BY LATE AFTERNOON.  IN THE MEAN TIME THE NEXT UP STREAM
SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE
SOUTHERN PLAINS LATE THIS AFTERNOON.  AMPLE SURFACE BASED
INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR
WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES.

COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND.
SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE
PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER
LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH
THE PASSAGE OF THIS SHORTWAVE.  WILL FOLLOW CLOSER TO GFS MODEL AND
MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY.  ALSO FOLLOWING
THE COOLER MAV GUIDANCE.

COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND
SATURDAY.  GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION
SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF.  WILL
INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE
PRECIPITATION CHANCES SUNDAY.

ISC GRIDS WILL BE SENT AROUND 3 AM.

.SGF...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Dec 18, 12:45 AM CST, 1 hour 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
  WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS.

  THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA
  TO BRANSON THROUGH 4 AM.  THE THUNDERSTORMS WILL SPREAD EAST INTO
  SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS.

  A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE
  CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING
  OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL
  MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT.
  THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA
  INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE
  STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG
  WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN
  APPROACHING UPPER LEVEL STORM SYSTEM.

  A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE
  MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE
  OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO
  CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND
  DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM
  THURSDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON
  LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH
  CENTRAL MISSOURI DURING THE PREDAWN HOURS.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Local storm report, Dec 18, 2:06 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    1 S LAMAR                 MO   TORNADO
12/18/02   BARTON                         TORNADO DAMAGED ONE
                                          HOME NO INJURIES
                                          REPORTED. DEBRIS ACROSS
                                          HWY 126. NICKLE SIZE
                                          HAIL ALSO REPORTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Dec 18, 2:20 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    BOSTON                    MO   TORNADO
12/18/02   BARTON                         THREE HOUSES DESTROYED
                                          AT THE INTERSECTION OF
                                          HYW JJ AND 126. THIS IS
                                          A CONTINUATION OF THE
                                          REPORT FROM 5 NE OF
                                          JASPER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 2:21 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    ASBURY                    MO   2 INCH HAIL
12/18/02   JASPER                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Dec 18, 2:30 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    1 SW BOSTON               MO   TORNADO
12/18/02   BARTON                         ONE STORY FRAME HOUSE,
                                          SILO, AND BARN
                                          DESTROYED. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Dec 18, 2:36 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    2 SW ARNICA               MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 2:37 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    5 N STOCKTON              MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cedar

When
December 18, 2:38 AM CST
Where
Cedar County, 3 mi E of Arnica
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
37.750, -93.667

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyThe tornado archive for Missouri, 2002Warnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326102.